Alabama, 2012Drought in Alabama, July 1 to 31, 2012
July 1 to 31, 2012 · NWS BMX · 14 events in 14 counties and zones
Despite intermittent rainfall in July across Central Alabama, drought conditions persisted across a significant portion of the area. 00 inches across much of the east, where drought conditions are worse.
Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Despite intermittent rainfall in July across Central Alabama, drought conditions persisted across a significant portion of the area. Rainfall totals for the month ranged from 8.00+ inches in localized locations across the north and far west to as low as 1.50-3.00 inches across much of the east, where drought conditions are worse.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 30, 10:46 PM CST, 1 hour 14 minutes earlier.
Area forecast discussion, Jun 30, 10:46 PM CST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1146 PM CDT SAT JUN 30 2012
.UPDATE...
FOR AVIATION.
&&
.AVIATION...
06Z TAF DISCUSSION.
NOT MUCH CHANGE FROM PREVIOUS FORECAST. MVFR HZ/BR WILL CONTINUE
TO BE THE MAIN HAZARD FOR THE NEXT 24 HOURS UNDER THIS PERSISTENT
500 MB DOME OF HIGH PRESSURE...MAINLY DURING LATE NIGHT PRE-DAWN
AND EARLY MORNING HOURS. OTHERWISE...ALL CLOUDS SHOULD BE HIGH
FAIR WEATHER CUMULUS OR THIN HIGH CLOUDINESS AND WELL ABOVE 3 KFT.
08/MNK
&&
.PREV DISCUSSION... /ISSUED 1025 PM CDT SAT JUN 30 2012/
UPDATE...
FOR THIS EVENING'S WEATHER.
DISCUSSION...
AFTER THE SCORCHER OF A DAY TODAY...WE WERE ACTUALLY ABLE TO
OBSERVE A FEW RADAR RETURNS ACROSS OUR SOUTHWESTERN COUNTIES
EARLIER THIS EVENING...WITH A STRONG STORM ACTUALLY DEVELOPING
ACROSS SOUTHEASTERN SUMTER COUNTY. FROM LOOKING AT VISIBLE
SATELLITE AND RADAR IMAGERY...THE SHOWERS AND THE STRONG STORM
LOOKED LIKE THEY DEVELOPED OFF OF AN OLD OUTFLOW BOUNDARY THAT
MOVED NORTHWARD ACROSS A DIFFERENTIAL HEAT BOUNDARY FORMED FROM
THE TOMBIGBEE RIVER DRAINAGE BASIN. THE RELATIVELY COOLER WATER
STILL LEFT IN THE TOMBIGBEE RIVER AND SURROUNDING TRIBUTARIES
FORMED THE HEAT BOUNDARY THAT ALLOWED CUMULUS TO DEVELOP...AND THE
OUTFLOW BOUNDARY LOOKED LIKE IT LIFTED THE PARCELS OVER THE
RELATIVELY HIGH LFC INTO EXTREMELY UNSTABLE AIR ABOVE 700MB.
FORTUNATELY THE STORM REMAINED UNDER SEVERE LIMITS. JUST ANOTHER
GOOD EXAMPLE OF HOW THUNDERSTORMS CAN BE TRIGGERED IN THE
SOUTHEAST...WHICH MAKES SUMMERTIME THUNDERSTORM FORECASTING SUCH A
CHALLENGE.
FOR THE REST OF TONIGHT...TEMPERATURES WILL SLOWLY FALL INTO THE
MID TO UPPER 70S FOR MOST LOCATIONS...WITH A FEW LOWER 70S
POSSIBLE ACROSS THE EASTERN COUNTIES. DEWPOINTS LOOK TO BE A BIT
HIGHER TONIGHT THAN THEY WERE LAST NIGHT...AND TEMPERATURES LOOK
TO BE A BIT HIGHER FOR LOWS TONIGHT AS A RESULT. STILL...WE ARE
LOOKING AT A HUGE DIURNAL RANGE IN STORE ONCE AGAIN AREAWIDE FROM
THE MORNING LOWS TO THE AFTERNOON HIGHS...WITH WIDESPREAD 100-105
DEGREE TEMPERATURES EXPECTED ONCE AGAIN TOMORROW AFTERNOON. A FEW
ISOLATED THUNDERSTORMS WILL BE POSSIBLE WITH A BIT MORE MOISTURE
TO WORK WITH...THAT WILL LIKELY BE FORMED FROM MESOSCALE
BOUNDARIES. MOST FOLKS HOWEVER...SHOULD REMAIN EXTREMELY HOT AND DRY.
REMEMBER TO TAKE THOSE EXTRA PRECAUTIONS TO PROTECT YOURSELF FROM
THE EXTREME HEAT.
56/GDG
CLIMATE...
SELECTED HEAT RELATED CLIMATE INFORMATION FOR THE NEXT FEW
DAYS.
JULY 1
LOCATIONS RECORD TEMPERATURES YEAR(S)
---------------- ------------------- -----------
ANNISTON 102 1954
BIRMINGHAM 103 1954
MONTGOMERY 100 1898, 2007
TUSCALOOSA 103 1954
JULY 2
LOCATIONS RECORD TEMPERATURES YEAR(S)
---------------- ------------------- -----------
ANNISTON 102 1954
BIRMINGHAM 101 1954
MONTGOMERY 101 1969
TUSCALOOSA 102 1970
JULY 3
LOCATIONS RECORD TEMPERATURES YEAR(S)
---------------- ------------------- -----------
ANNISTON 100 1970
BIRMINGHAM 101 1970
MONTGOMERY 100 1877
TUSCALOOSA 103 1970
PREV DISCUSSION... /ISSUED 314 PM CDT SAT JUN 30 2012/
DISCUSSION...
NO LARGE SCALE CHANGES TO ONGOING FORECAST. CENTER OF UPPER LEVEL
RIDGE ALMOST DIRECTLY OVER CENTRAL ALABAMA TODAY...AND THAT HELPED
JACK UP THE HEAT JUST A BIT MORE TODAY. THAT RIDGE WILL BE WITH US
FOR AT LEAST A COUPLE DAYS...BEFORE GETTING SHOVED BACK WEST THE
MIDDLE TO END OF THE UPCOMING WORK WEEK.
STILL NOT CONVINCED THAT THE MODELS ARE HANDLING PRECIP CHANCES
APPROPRIATELY OVER THE NEXT SEVERAL DAYS. BOTH THE NAM AND THE GFS
SHOW WHAT SEEMS LIKE TOO MUCH QPF COVERAGE...AND AT WHAT SEEMS
LIKE ODD TIMES OF DAY. I'M SORRY...BUT 40 TO 50 PERCENT POPS
DURING THE NIGHTTIME PERIODS JUST DON'T SEEM RIGHT GIVEN THE
CURRENT PATTERN. WILL CONTINUE WITH BARELY MENTIONABLE POPS THE
NEXT COUPLE DAYS...AND INCH THEM UP CLOSER TO CLIMATOLOGY (30
PERCENT DAY TO 20 PERCENT NIGHT)...AS THE UPPER RIDGE AXIS SHIFTS
BACK TO THE WEST.
/61/
&&
.PRELIMINARY POINT TEMPS/POPS...
GADSDEN 71 104 75 101 74 / 0 10 10 20 20
ANNISTON 73 104 75 99 74 / 0 10 10 20 20
BIRMINGHAM 79 104 79 100 76 / 0 10 10 20 20
TUSCALOOSA 76 104 78 102 76 / 0 10 10 20 20
CALERA 77 103 77 100 75 / 0 10 10 20 20
AUBURN 78 102 76 100 75 / 0 10 10 20 20
MONTGOMERY 79 101 78 99 76 / 0 10 10 20 20
TROY 77 100 75 98 74 / 0 10 10 20 20
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 9 PM CDT SUNDAY FOR THE FOLLOWING
COUNTIES: AUTAUGA...BARBOUR...BIBB...BLOUNT...BULLOCK...
CALHOUN...CHAMBERS...CHEROKEE...CHILTON...CLAY...CLEBURNE...
COOSA...DALLAS...ELMORE...ETOWAH...FAYETTE...GREENE...HALE...
JEFFERSON...LAMAR...LEE...LOWNDES...MACON...MARENGO...MARION...
MONTGOMERY...PERRY...PICKENS...PIKE...RANDOLPH...RUSSELL...
SHELBY...ST. CLAIR...SUMTER...TALLADEGA...TALLAPOOSA...
TUSCALOOSA...WALKER...WINSTON.
&&
08/56/61
Hazardous weather outlook, Jun 30, 6:52 PM CST, 5 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
752 PM CDT SAT JUN 30 2012
ALZ011>015-017>050-020000-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
752 PM CDT SAT JUN 30 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...TONIGHT.
HIGHS TODAY ACROSS MOST OF CENTRAL ALABAMA CLIMBED UP ABOVE THE
CENTURY MARK...WITH HEAT INDEX VALUES GOING EVEN HIGHER. THIS HEAT
WAVE IS EXPECTED TO CONTINUE INTO SUNDAY...THUS AN EXCESSIVE HEAT
WARNING REMAINS IN EFFECT FOR ALL OF ALL OF CENTRAL ALABAMA.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THE EXCESSIVE HEAT WARNING CONTINUES THROUGH SUNDAY AFTERNOON.
ADDITIONAL HEAT ADVISORIES OR EXCESSIVE HEAT WARNINGS ARE LIKELY TO
BE ISSUED FOR MONDAY...AND PERHAPS INTO THE MIDDLE OF NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.
08/MNK
Drought, Elmore
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Elmore forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.597, -86.149 (the zone’s center; the record gives no point)
Elmore County experienced Extreme (D3) drought conditions during the month of July.
Drought, Lee
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Lee forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.601, -85.356 (the zone’s center; the record gives no point)
Lee County experienced Extreme (D3) drought conditions during the month of July.
Drought, Bullock
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Bullock forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.100, -85.716 (the zone’s center; the record gives no point)
Bullock County experienced Extreme (D3) drought conditions during the month of July.
Drought, Macon
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Macon forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.386, -85.693 (the zone’s center; the record gives no point)
Macon County experienced Extreme (D3) drought conditions during the month of July.
Drought, Tallapoosa
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Tallapoosa forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.862, -85.797 (the zone’s center; the record gives no point)
Tallapoosa County experienced Extreme (D3) drought conditions during the month of July.
Drought, Montgomery
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Montgomery forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.220, -86.208 (the zone’s center; the record gives no point)
Montgomery County experienced Extreme (D3) drought conditions during the month of July.
Drought, Russell
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Russell forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.288, -85.185 (the zone’s center; the record gives no point)
Russell County experienced Extreme (D3) drought conditions during the month of July.
Drought, Pike
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Pike forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.803, -85.941 (the zone’s center; the record gives no point)
Pike County experienced Extreme (D3) drought conditions during the month of July.
Drought, Randolph
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Randolph forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.294, -85.459 (the zone’s center; the record gives no point)
Randolph County experienced Extreme (D3) drought conditions during the month of July.
Drought, Coosa
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Coosa forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.936, -86.248 (the zone’s center; the record gives no point)
Coosa County experienced Extreme (D3) drought conditions during the month of July.
Drought, Talladega
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Talladega forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.380, -86.166 (the zone’s center; the record gives no point)
Talladega County experienced Extreme (D3) drought conditions during the month of July.
Drought, Cleburne
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Cleburne forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.675, -85.519 (the zone’s center; the record gives no point)
Cleburne County experienced Extreme (D3) drought conditions during the month of July.
Drought, Calhoun
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Calhoun forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.771, -85.826 (the zone’s center; the record gives no point)
Calhoun County experienced Severe (D2) drought conditions during the month of July.
Drought, Chambers
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Chambers forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.914, -85.392 (the zone’s center; the record gives no point)
Chambers County began the month with Extreme (D3) drought conditions and was upgraded to Exceptional (D4) drought conditions on July 24th.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Missouri, July 1 to 8, 201217 deaths · 172 injured · 29 events
- Heat in Missouri, July 1 to 31, 2012116 injured · 34 events
- Hail and Damaging Winds in North Carolina, July 1, 20123 deaths · 40 injured · 1.75 in hail · 76 events
- Heat in Michigan, July 1 to 7, 201275 injured · 17 events
- Heat in Ohio, July 1 to 7, 20123 deaths · 32 events
- Excessive Heat in Indiana, July 1 to 8, 20123 deaths · 6 events
- Heat in Tennessee, July 1 to 7, 20123 deaths · 1 event
- Flash Flood and Hail in South Carolina, July 1, 201230 injured · $1.5 million · 2 in hail · 76 events
- Hail and Damaging Winds in North Carolina, July 1 to 2, 20121 death · 1 injured · $3.2 million · 2.75 in hail · 72 events
- Excessive Heat in Illinois, July 1 to 8, 20122 deaths · 17 events
- Heat in Pennsylvania, July 1, 20122 deaths · 6 events
- Excessive Heat in Wisconsin, July 1 to 7, 20122 deaths · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 406864, 406865, 406866, 406867, 406868, 406869, 406870, 406871, 406872, 406873, 406874, 406875, 406876, 406877.